I went into the hospital for an upper endoscopy...and no, not for a gluten challenge but to get checked for H. Pylori, ulcers or anything else that might causing the years of stomach problems I've experienced that are controlled by daily stomach medicines.
I didn't do the gluten challenge because I cannot handle the symptoms....
Yet, I had a feeling something was going to happen. The procedure was Monday and I even called endoscopy on Sunday evening to cancel the procedure but nobody picked up.
I went in at about 11:15AM Monday morning and signed a bunch of paperwork, reiterating my allergy to soy several times. One of the anesthesiologists had a Ukranian/Russian accent and I could hear him next to me past the curtain calling the powers that be, asking about magnesium stearate, stearic acid or soy and I breathed a sigh of relief knowing he had me covered.
Due to all of my severe allergies they put a shot of Benadryl into my IV.
Right away I got woozy and started deliriously talking to the anesthesiologist with the accent, the one who had been advocating for my allergies. He asked me what I did...I think I remember saying I was an artist and writer.....writing a book......(then I felt myself already nodding out).....
I woke up to hear my gastrointestinologist say, "...........she had a seizure......not sure why......keep her for evaluation and tests."
Seizure. Wonderful. For some reason I wasn't surprised...but I remember being very thankful I was awake and coherent to even hear this conversation. My lips were swollen, probably from the tube and felt numb like they'd been injected. Although this was a strange and annoying side effect, my lips never looked better.
I stayed in the hospital for three days so that they could run an EEG and MRI.
During those three days, I couldn't eat hardly any hospital food. The only cereal they had was Rice Chex, which I know to contain tocopherol acetate (vitamin E from soy) so I couldn't order that. Each morning it was a banana, black coffee and an orange juice.
I couldn't eat any yogurt or dairy since I have gluten reactions and sometimes soy reactions from anything not grass-fed. Same went for meat and eggs. I couldn't order pretty much anything on the menu except plain, broiled fish, white rice and vegetables. So that is what I did.
My mom ended up bringing me mouloukhia (a Lebanese dish) from home with white rice each day. My girlfriend stayed by my side for two nights. At one point I cried because one of the neurologists came in and said, "Well, no more driving for you." Apparently my EEG showed seizure activity, so I've been having seizures and didn't even know it. This was probably due to a car accident about 5-6 years ago which gave me carpel tunnel in both hands. Never in a million years did I think it would bring me to this...
They started me on an anti seizure medication called Keppra through IV Tues night. Wednesday morning, my lip completely swelled up after coffee, so I thought I was having a cross-contamination allergy from the coffee cup. I ran over to the nurses' to show the NA to which she called the nurse for emergency because the swelling and itching were getting bad. I asked dietary and my nurse to only give me Styrofoam, plastic or paper cups, plates and utencils from then on...something I should have asked for in the beginning.
They gave me Benadryl through IV and I felt better but the reaction seemed to still be in my system and after four hrs they shot Benadryl through my IV again.
The hospital neurologist said they would send me home with Keppra since we were all thinking this was a cross-contamination issue, since the allergy didn't affect me until after my morning coffee and I had gotten my first Keppra dose Tuesday night. It turns out we were all wrong.
I went home around 5PM Wednesday then took the Keppra pill around 9PM. At around 11PM my lips swelled up again and the waves of hives all over my body ensued. We went back to the ER and by the time I got on a bed to lay down my fingers were torn apart with bleeding open cuts from scratching.
For the next ten hours the ER doctor tried me on two more anti-seizure medications, with a steroid IV and Bendryl coursing through my system. The second one still gave me hives, but the third seemed okay, so they sent me home with a script for it.
So fast forward past a week's round of Prednisone. a visit to a top neurologist who specializes in seizures and the loopy, drunk feeling of being on Gabapentin, I now feel somewhat 'normal' again.
More tests are needed, of course. I will have a 48hr EEG in January. The neurologist said I have many symptoms going on, but could the sedation have caused the seizure during the endoscopy? Probably. I have yet to piece the puzzle together as do my doctors. I can no longer drive, so I've been home working on my art and of course, the book.
UPDATE: Find out what happened next in My Endoscopy Nightmare PART II